What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 12, 9:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 12, 9:20 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1020 AM EDT Thu Aug 12 2021
.SYNOPSIS...
A upper disturbance will move across the region today into
tonight. A cold front slowly approaches from the west Friday
and Friday night, then crosses the area on Saturday. High
pressure then builds in Saturday night through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
10:00 AM Update: Fog is beginning to thin across the region, and
visibilities have risen to near 3 nm along the coast, so the
dense fog advisory has been canceled. Showers are moving into
the western portion of the state, so have updated the forecast
to reflect higher PoPs for the western North Woods. Heat index
values are still expected to remain below advisory level in
Northern Somerset and Piscataquis counties, with additional
cloud cover due to the approaching showers. However, this area
is close and if skies clear behind the showers, the heat
advisory may expand to cover the area. Will continue to monitor.
Otherwise, updated to reflect current conditions and the
forecast remains on track.
Previous Discussion... Increasing heat and high humidity today
will lead to uncomfortable conditions today, especially by the
afternoon as heat index readings are expected to be in the mid
to upper 90s w/portions of the Maine Central Highlands and
Interior Downeast seeing close to 100. The Heat Advisory remains
in effect. Heat index readings do get close to Advisory levels
in northern Piscataquis County. However attm, confidence was not
high enough to add that region into the Advisory. Daycrew can
assess this further with the updated data later this morning.
The dense fog across the Downeast region including the Bangor
region will be lifting and burning off after 9 AM. Radar was
showing isold activity across portions of the region this
morning w/a couple of cells across southern Penobscot and
Piscataquis County showing some enhanced reflectivities. The
latest HRRR and NAMNEST do pick this activity up and carry ene
through early morning. LAPS and RAP soundings did show to
elevated CAPE to support some thunder. Therefore, added a
mention of tstms in those areas for early this morning.
Elsewhere, some isolated showers and drizzle. More activity is
expected by the afternoon which cloud lead into the evening as
another disturbance pushes across the region. The latest RAP and
NAMNEST along w/the HRRR show impressive CAPE >1500 joules
w/the lapse rates steepening. The 00Z UA showed a jetstreak at
700mbs of 35-40 kts across the Ontario/wrn NYS region. This
feature is picked up by the NAM and shown to push across the
region today. This feature will be the forcing needed to get the
action going. The drawback to any substantial convection
w/potential to severe is the lack of deep moisture through
700mbs attm and the warming aloft that is expected, which could
put a lid on organized convection. The UA did show some moisture
sitting back across the Ontario/wrn NYS region, and w/the ne
trajectory, some of this moisture could be transported into
Maine, especially western locations to be an aid in tstm growth.
PWs are at record levels of 2" and w/fzls > 14k ft will allow
any tstm to dump some very heavy rafl. Decided to stay w/the
daycrew's setup of having heavy rafl for the enhanced wording.
Shear is pretty weak, so not expecting anything in the way of
strong wind gusts.
Activity is expected to gradually weaken and diminish by the
late evening w/the loss of diurnal heating. With this being said
however, given the warm and humid airmass in place, the decision
was to carry tstms through about midnight. Fog once again will
be a nuisance overnight w/the Downeast region seeing fog to be
the most dense. There is potential that record high low temps
could be set again by midnight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Another hot and humid day on tap for Friday. While highs should
be fairly similar to todays, we should get some more mixing in
the afternoon to promote slightly lower dewpoints, especially
across the North. Weak 700-500 hPa ridging building over Maine
should keep things dry, and help limit cloud cover. So
currently forecasting highs mainly from the upper 80s to lower
90s (about 10-15 degrees above normal). However, those slightly
lower dewpoints should limit the area with widespread heat
indices in the mid- upper 90s to the Bangor/Penobscot region and
parts of interior Downeast. Given some uncertainty on the
dewpoints, have decided, in collaboration with GYX, to hold off
on issuing any heat head lines for Friday at this time. In
addition should see some patchy fog along the coast early Friday
morning, possibly locally dense.
A weak 700 hPa short wave moves across northern Maine Friday
night. For now it does not seem likely it will serve as much of
a trigger for any precipitation especially in the higher
resolution NAM and CMC-Reg) so have backed down on pops for
Friday night, limiting it to slight chance pops over far NW
portions of the CWA. Lows Friday night should be around 10-15
degrees above normal as well (generally mid 60s-around 70).
Noting the lack of precipitation to help mix out moist low
levels, could see patch to areas of fog again Friday night,
especially near the coast.
A leading northern stream shortwave ahead of the main northern
stream trough axis cross the area on Saturday. This, coupled
with its associated surface cold front, around 500-1500 J/kg of
CAPE mainly over eastern areas east of the coast and around
30-35kt of bulk shear, you have the potential for some
thunderstorms, possible strong to maybe even severe ahead of the
front. For now, it appears the best jet dynamics will be post
frontal and mid level lapse rates are not all that impressive,
so will not put in any mention of gusty winds or hail in the
forecast at this time. Highs on Saturday should be around 5
degrees above normal.
The region should be in between the exiting shortwave and the
main trough axis Saturday night - so in a lull in any forcing.
This coupled with drying low levels, should keep things dry,
with possibly some clearing. For now kept some low end chance
pops over Downeast early Saturday evening, but if the latest
trends hold, it should end up dry there as well. Lows Saturday
night should be near normal.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The axis of a northern stream trough crosses the area Sunday.
While it should cause some cloud cover, low levels should be dry
enough to preclude any precipitation.
The region should be under WNW to zonal flow Sunday night-Monday
night. With no shortwaves of note forecast to be embedded in
this flow, it should be dry.
Deep layered ridging builds in Tuesday-Wednesday, with
the associated subsidence under the ridge keeping things dry as
well.
Temperatures should be near normal on Sunday, then run a few
degrees above normal Monday-Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Fog and low clouds will quickly lift this morning,
except will hang in longer along KBGR and KBHB, then give way
to VFR conditions across the entire area by mid-late morning.
Tstms this afternoon across the northern terminals. SSE wind
around 5 kts, becoming SW 5 to 10 kts this afternoon.
For tonight, Tstms/showers through midnight. MVFR/VFR becoming
IFR and perhaps LIFR later tonight especially across the KBGR
and KBHB terminals. S wind around 5 kts.
SHORT TERM: Friday...MVFR or lower possible in areas of fog
and/or stratus in the morning mainly Downeast, then VFR. WSW-W
winds G15-20KT possible.
Friday night - Saturday...MVFR or lower in fog/stratus likely
at KBHB/KBGR and possible elsewhere late Friday night/Saturday
morning. Localized MVFR possible in any showers or thunderstorms
from late morning through the afternoon (from NW to SE).
Saturday night...Low chance of MVFR Downeast early in the
evening, otherwise VFR. NW-N winds G15-20KT possible.
Sunday-Monday...VFR. SW winds G15-20KT possible Monday.
&&
.MARINE...
NEAR TERM: Fog this morning w/vsby improving as S wind 5-10 kt
become SW around 10 kt pushing the fog offshore. SW wind around
10 kt into tonight w/some patchy fog. Seas 1-2 ft in the bays
w/2-3 ft over the outer zones into tonight.
SHORT TERM: A light pressure gradient over the waters should
limit winds to 10kt or less and seas to 2 ft or less Friday-
Monday.
&&
.CLIMATE...
Record High Minimum Temperatures for Today August 12, 2021.
Location......Record/Year....Forecast 24-hour Low
Caribou...........70/1944.............69
Bangor............69/1937.............68
Millinocket.......70/1937.............69
Houlton...........65/2004.............68
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ001-002-005-
006-011-015-016-031-032.
MARINE...None.
&&
Near Term...LF
Short Term...Maloit
Long Term...Maloit
Aviation...LF/Maloit
Marine...LF/Maloit
Climate...Hazardous weather outlook, Aug 12, 9:15 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1015 AM EDT Thu Aug 12 2021
MEZ001-002-005-006-032-131415-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-Northern Washington-
1015 AM EDT Thu Aug 12 2021
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015-016-031-131415-
Central Penobscot-Southern Penobscot-Interior Hancock-
Southern Piscataquis-
1015 AM EDT Thu Aug 12 2021
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Central Highlands Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices in the mid to upper 90s are possible again on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-131415-
Central Washington-
1015 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heat indices in the mid to upper 90s are possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-131415-
Coastal Hancock-Coastal Washington-
1015 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Areas of fog will persist through early afternoon but visibilities
will continue to improve.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Fog is likely near the coast early Friday morning and again late
Friday night and early Saturday morning. The fog could possibly
lower visibilities to one quarter mile or less at times.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-131415-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1015 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
Fog is expected over the waters, and could bring visibilities to one
mile or less at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Fog is likely over the waters early Friday morning and again late
Friday night and early Saturday morning. The fog could possibly
lower visibilities to one half mile or less at times.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003-004-010-131415-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
1015 AM EDT Thu Aug 12 2021
This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 12, 5:03 AM EST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Caribou ME
603 AM EDT Thu Aug 12 2021
MEZ001>006-010-011-015>017-031-032-121230-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora,
Dedham, Eastbrook, Great Pond, Calais, Grand Lake Stream, Wesley,
Princeton, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro,
and Topsfield
603 AM EDT Thu Aug 12 2021
...Areas of fog this morning...
Areas of fog will slowly lift and burn off this morning. The fog
may be dense in some areas with visibilities reduced to less than
one half of a mile at times. Caution is advised when traveling
this morning.
Hewitt